Atomoxetine and Cerebrovascular Outcomes in Adults : Journal of Clinical Psychopharmacology

Secondary Logo

Journal Logo

Original Contributions

Atomoxetine and Cerebrovascular Outcomes in Adults

Holick, Crystal N. ScD, MPH*; Turnbull, Bruce R. MSc*; Jones, Meghan E. MSPH; Chaudhry, Saadia BA*; Bangs, Mark E. MD; Seeger, John D. PharmD, DrPH*

Author Information
Journal of Clinical Psychopharmacology 29(5):p 453-460, October 2009. | DOI: 10.1097/JCP.0b013e3181b2b828

Abstract

Objective: 

The aim of this study was to estimate the association between atomoxetine and cerebrovascular accident (CVA) and transient ischemic attack (TIA) in adults.

Methods: 

This cohort study conducted within a health insurance database included 21,606 atomoxetine initiators matched to 21,606 stimulant attention-deficit/hyperactivity disorder (ADHD) medication initiators on the basis of propensity scores and a sample from the source population (N = 42,993). Outcomes were confirmed through a medical record review or a National Death Index search. Poisson regression was used to estimate the rate ratio and 95% confidence interval (CI) of CVA or TIA according to the treatment. Cox regression was used to estimate the hazards ratio (HR) and 95% CI for comparisons across cohorts.

Results: 

Forty-four CVAs and 21 TIAs occurred during a mean follow-up of 1.5 years. The rate ratio of the current atomoxetine compared with the current stimulant ADHD medication was 1.38 for CVA (95% CI, 0.42-4.54) and 0.31 for TIA (95% CI, 0.04-2.63). Results for atomoxetine compared with the stimulant ADHD medication according to initial cohort assignment were consistent, with no increased risk for CVA or TIA. An increased risk of TIA was observed between initiation of an ADHD medication compared with the general population (HR, 3.44; 95% CI, 1.13-10.60); however, a similar pattern was not observed for CVA (HR, 0.71; 95% CI, 0.34-1.47).

Conclusions: 

These results do not support an increased risk of CV events with atomoxetine compared with the stimulant ADHD medication. Users of ADHD medications may be at an increased risk of TIA compared with the general population.

© 2009 Lippincott Williams & Wilkins, Inc.

You can read the full text of this article if you:

Access through Ovid